, Volume 65, Issue 3, pp 498–516 | Cite as

Improved Approximation Algorithms for the Spanning Star Forest Problem

  • Ning Chen
  • Roee Engelberg
  • C. Thach Nguyen
  • Prasad Raghavendra
  • Atri Rudra
  • Gyanit Singh


A star graph is a tree of diameter at most two. A star forest is a graph that consists of node-disjoint star graphs. In the spanning star forest problem, given an unweighted graph G, the objective is to find a star forest that contains all vertices of G and has the maximum number of edges. This problem is the complement of the dominating set problem in the following sense: On a graph with n vertices, the size of the maximum spanning star forest is equal to n minus the size of the minimum dominating set.

We present a 0.71-approximation algorithm for this problem, improving upon the approximation factor of 0.6 of Nguyen et al. (SIAM J. Comput. 38:946–962, 2008). We also present a 0.64-approximation algorithm for the problem on node-weighted graphs. Finally, we present improved hardness of approximation results for the weighted (both edge-weighted and node-weighted) versions of the problem.

Our algorithms use a non-linear rounding scheme, which might be of independent interest.


Approximation algorithms Spanning star forest problem 



We thank Aravind Srinivasan for clarifying the status of the approximability of the weighted set cover problem.


  1. 1.
    Agra, A., Cardoso, D., Cerdeira, O., Rocha, E.: A spanning star forest model for the diversity problem in automobile industry. In: ECCO XVIII, Minsk, May 2005 Google Scholar
  2. 2.
    Alon, N., Spencer, J.: The Probabilistic Method. Wiley, New York (1992) zbMATHGoogle Scholar
  3. 3.
    Athanassopoulos, S., Caragiannis, I., Kaklamanis, C., Kyropoulou, M.: An improved approximation bound for spanning star forest and color saving. In: Mathematical Foundations of Computer Science, pp. 90–101 (2009) Google Scholar
  4. 4.
    Berry, V., Guillemot, S., Nicolas, F., Paul, C.: On the approximation of computing evolutionary trees. In: International Computing and Combinatorics Conference, pp. 115–123 (2005) CrossRefGoogle Scholar
  5. 5.
    Chakrabarty, D., Goel, G.: On the approximability of budgeted allocations and improved lower bounds for submodular welfare maximization and gap. SIAM J. Comput. 39(6), 2189–2211 (2010) MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Fiege, U.: A threshold of lnn for approximating set cover. J. ACM 45(4), 634–652 (1998) MathSciNetCrossRefGoogle Scholar
  7. 7.
    Goemans, M.: Mathematical programming and approximation algorithms. Lecture at Udine School, Udine, Italy (1996) Google Scholar
  8. 8.
    Goemans, M., Williamson, D.: New 3/4-approximation algorithms for the maximum satisfiability problem. SIAM J. Discrete Math. 7(4), 656–666 (1994) MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Håstad, J.: Clique is hard to approximate within n 1−ϵ. Acta Math. 182, 105–142 (1999) MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Håstad, J.: Some optimal inapproximability results. J. ACM 48(4), 798–859 (2001) MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Krauthgamer, R., Mehta, A., Rudra, A.: Pricing commodities. Theor. Comput. Sci. 412(7), 602–613 (2011) MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Lund, C., Yannakakis, M.: On the hardness of approximating minimization problems. J. ACM 41(5), 960–981 (1994) MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Slavík, P.: A tight analysis of the greedy algorithm for set cover. In: ACM Symposium on Theory of Computing, pp. 435–441 (1996) Google Scholar
  14. 14.
    Srinivasan, A.: New approaches to covering and packing problems. In: ACM-SIAM Symposium on Discrete Algorithms, pp. 567–576 (2001) Google Scholar
  15. 15.
    Srinivasan, A.: Personal communication, August 2009 Google Scholar
  16. 16.
    Thach Nguyen, C., Shen, J., Hou, M., Sheng, L., Miller, W., Zhang, L.: Approximating the spanning star forest problem and its application to genomic sequence alignment. SIAM J. Comput. 38(3), 946–962 (2008) MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Zuckerman, D.: Linear degree extractors and the inapproximability of max clique and chromatic number. Theory Comput. 3(1), 103–128 (2007) MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  • Ning Chen
    • 1
  • Roee Engelberg
    • 2
  • C. Thach Nguyen
    • 3
  • Prasad Raghavendra
    • 4
  • Atri Rudra
    • 5
  • Gyanit Singh
    • 3
  1. 1.Division of Mathematical Sciences, School of Physical and Mathematical SciencesNanyang Technological UniversitySingaporeSingapore
  2. 2.Department of Computer ScienceTechnionHaifaIsrael
  3. 3.Department of Computer Science & EngineeringUniversity of WashingtonSeattleUSA
  4. 4.School of Computer ScienceGeorgia Institute of TechnologyAtlantaUSA
  5. 5.Department of Computer Science & EngineeringUniversity at Buffalo, State University of New YorkBuffaloUSA

Personalised recommendations